Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Jul 14, 2021, 6:13 PM EDT for Lackawanna County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 6:13 PM EDT (22:13 UTC)
- Expired
- Jul 14, 2021, 6:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Binghamton, NY
County Lackawanna County, PA
The radar
The Binghamton radar (KBGM), 105 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
763
WWUS81 KBGM 142213
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
613 PM EDT Wed Jul 14 2021
PAZ043-044-047-072-142245-
Southern Wayne-Wyoming-Luzerne-Lackawanna-
613 PM EDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LACKAWANNA...
SOUTHWESTERN WAYNE...NORTHEASTERN LUZERNE AND SOUTHEASTERN WYOMING
COUNTIES...
At 613 PM EDT, a strong thunderstorm was located over Pittston,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Scranton, Wilkes-Barre, Dunmore, Kingston, Plains, Old Forge,
Pittston, Taylor, Plymouth and Moosic.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4125 7604 4146 7589 4142 7536 4123 7544
4122 7554 4114 7563
TIME...MOT...LOC 2213Z 281DEG 31KT 4136 7582
$$
AJGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:34 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jul 14, 3:34 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 334 PM EDT Wed Jul 14 2021 .SYNOPSIS... Scattered thunderstorms will persist into this evening. Some storms could be strong, with the main threat being gusty winds. Localized flash flooding is also of concern, especially in areas that have received significant rainfall from recent storms. && .NEAR TERM /THROUGH THURSDAY/... 225 pm update... Main concerns in the near term remain focused on the widespread showers and thunderstorms across the region this afternoon/evening, the potential for fog tonight, and the quiet weather conditions with warmer temperatures tomorrow. Yet another day with afternoon/evening showers and thunderstorms today but the threat of severe weather is much lower. Several broken short lines of convection are already intensifying across central NY as of 2 pm. The air mass continues to destabilize with ML CAPE values around 1000 J/kg, but low level lapse rates and deep layer shear is weak to marginal at best. There is the potential for a few storms to strong to slightly severe with gusty winds the main threat and small hail/lightning the secondary threats. The convection is initiating along a surface trough and nearly co-located upper trough which will continue to sweep east across the area through this evening. This will push the convection quickly to the east through the rest of the day and allow weather conditions to become relatively quiet after sunset. Will need to keep a close eye on areas that see persistent rain with most areas being saturated or close to saturation from several days of rain. At this time it appears most of the convection is fairly progressive, but if the sfc trough lays out e-w across the region for a period of time, some of the convection could train over the same locations. The combination of rain from today and residual moisture from recent days of rain and nearly saturated ground conditions should prove useful for some patchy fog tonight and into Thursday morning. Winds should go fairly light tonight with some clearing possible. Temperatures will fall into the lower to mid 60s. Weak rising heights aloft late tonight and into Thursday and a slightly drier air mass will produce quiet/dry weather conditions most of the day. There could be quite a bit of sun as well, which will allow temperatures to jump up into the mid to upper 80s. Dew points will not be as high...only into the lower to mid 60s...which will make it feel not as humid. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... 225 pm update... Upper trough moving into the western Great Lakes will cause the very weak ridge over the mid Atlantic to amplify only slight Thu night into Fri morning. The southwesterly flow will increase and advect in a much warmer and more humid air mass which will prime the atmosphere for more convection along the incoming system later Friday and Fri night. The main challenge with this incoming system will be the movement east and southeast. Some of the latest high resolution model guidance coming in this morning is able to capture the precip toward the end of the cycle...and track the convection south into PA early Friday with a noticeable drying on the back side of the system later in the day. However, there still remains some what of a consensus among the other models that the trough may hold up or lift back to the north later in the day Fri and Fri night. The latest high res guidance may be onto a new trend in late day drying, but will not buy into that solution just yet and keep the best chance of precip to the north/nw during the day Friday. There could be another heightened day of severe weather on Friday with ML CAPE values back above 1400 and a stripe of deep layer shear to work with along with a trough to force convection around. Highs on Friday will top out in the 80s for most of the region...with dew points into the mid to possibly upper 60s which will create heat indices into the upper 80s and lower 90s. Little reprieve will be felt Fri night with lows dropping into the mid to upper 60s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... An elongated SW/NE trough axis will hang over the region from Saturday into early next week, continuing the rain showers and afternoon thunderstorms pattern we have been experiencing this month. Another trough will dig in from Canada near mid-week, continuing precipitation chances. Temperatures across the region will be in the upper 70s to low 80s on Saturday, then increase to the low to mid 80s through mid-week. The trough will bring cooler and drier temperatures after mid-week. Model guidance is in pretty good agreement in regards to precipitation chances on Saturday. Guidance begins to diverge however, on the timing of the next trough that enters the region from Canada. Because of this, used NBM guidance for precipitation chances and temperature for the period. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A line of developing thunderstorms is moving through the Southern Tier this afternoon, already impacting KELM with KBGM in the path. MVFR conditions are expected within the storms, with a slight chance for IFR if a very heavy cell passes overhead. Not confident enough to put this in the BGM TAF though. Elsewhere, isolated showers are speckled throughout the area with a chance for an Isolated thunderstorm. MVFR conditions are expected during these showers at the other terminals. Showers and thunderstorms are expected to be out of the area by 23z. Overnight, high pressure will build in and allow for clearing skies and radiational cooling, bringing a chance for IFR visibility due to fog at RME/ITH/BGM/ELM during the early morning hours. VFR conditions expected Thursday as high pressure will be in place. Outlook... Wednesday night through Friday morning...Mainly VFR, but valley fog probable for late nights-early mornings, mainly at KELM. Friday afternoon through Monday...Chance of showers and thunderstorms with associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BJT SHORT TERM...BJT LONG TERM...JTC AVIATION...JTC
Hazardous weather outlook, Jul 14, 2:36 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 236 PM EDT Wed Jul 14 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-151845- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 236 PM EDT Wed Jul 14 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. A few thunderstorms could produce gusty winds and brief heavy rain through this evening. Isolated flash flooding is possible in areas that have recently received significant rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 4:48 PM EDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Binghamton NY 448 PM EDT Wed Jul 14 2021 NYZ017-018-036-044-045-142130- Chenango-Onondaga-Cortland-Southern Cayuga-Madison- 448 PM EDT Wed Jul 14 2021 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MADISON...EAST CENTRAL CAYUGA...NORTHERN CORTLAND...SOUTHEASTERN ONONDAGA AND NORTHWESTERN CHENANGO COUNTIES... At 448 PM EDT, strong thunderstorms were clustered over Tully, or 12 miles north of Cortland, moving east at 40 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Otisco, Preble, Scott, Truxton, Otselic, Cuyler, Georgetown, Sempronius, Tully and Deruyter. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4274 7641 4290 7633 4286 7564 4264 7575 TIME...MOT...LOC 2048Z 277DEG 33KT 4278 7615 AJG
Special weather statement, Jul 14, 5:02 PM EDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Binghamton NY 502 PM EDT Wed Jul 14 2021 PAZ039-040-043-044-072-142145- Southern Wayne-Wyoming-Susquehanna-Northern Wayne-Lackawanna- 502 PM EDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSQUEHANNA... NORTHERN LACKAWANNA...WEST CENTRAL WAYNE AND NORTHEASTERN WYOMING COUNTIES... At 502 PM EDT, a strong thunderstorm was located over East Benton, or 7 miles northeast of Waverly, moving east at 30 mph. Locations impacted include... Carbondale, Archbald, Honesdale, Clifford, Jermyn, Forest City, Mayfield, South Canaan, Waymart and Dalton. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4156 7585 4169 7579 4173 7525 4143 7522 TIME...MOT...LOC 2102Z 275DEG 25KT 4161 7565 AJG
Special weather statement, Jul 14, 5:09 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
509 PM EDT Wed Jul 14 2021
PAZ043-044-072-142145-
Southern Wayne-Wyoming-Lackawanna-
509 PM EDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LACKAWANNA...
SOUTHWESTERN WAYNE AND SOUTHEASTERN WYOMING COUNTIES...
At 509 PM EDT, a strong thunderstorm was located near Falls, or near
Waverly, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Scranton, Falls, Dunmore, Old Forge, Archbald, Blakely, Taylor,
Dickson City, Moosic and Olyphant.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4140 7583 4142 7583 4141 7588 4144 7595
4156 7586 4144 7527 4137 7533 4138 7534
4137 7535 4135 7534 4124 7543
TIME...MOT...LOC 2109Z 275DEG 25KT 4148 7580
AJGSpecial weather statement, Jul 14, 5:39 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Binghamton NY 539 PM EDT Wed Jul 14 2021 PAZ043-044-047-142215- Wyoming-Luzerne-Lackawanna- 539 PM EDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LACKAWANNA... NORTHWESTERN LUZERNE AND SOUTHERN WYOMING COUNTIES... At 538 PM EDT, a strong thunderstorm was located near Noxen, or 13 miles southwest of Tunkhannock, moving east at 30 mph. Locations impacted include... Wilkes-Barre, Kingston, Plains, Pittston, Exeter, Vernon, Swoyersville, Duryea, West Pittston and Edwardsville. LAT...LON 4134 7627 4147 7623 4144 7574 4124 7580 TIME...MOT...LOC 2138Z 282DEG 25KT 4139 7613 AJG
Special weather statement, Jul 14, 5:48 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Binghamton NY 548 PM EDT Wed Jul 14 2021 NYZ062-PAZ040-048-072-142230- Sullivan-Southern Wayne-Northern Wayne-Pike- 548 PM EDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN...CENTRAL WAYNE AND NORTH CENTRAL PIKE COUNTIES... At 548 PM EDT, a strong thunderstorm was located over Bethany, or near Honesdale, moving east at 25 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Honesdale, Damascus, Tusten, Cochecton, Waymart, Prompton, Bethany, Narrowsburg, Rutledgedale and Lava. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4153 7541 4171 7537 4174 7493 4148 7487 TIME...MOT...LOC 2148Z 262DEG 23KT 4162 7530 AJG
Special weather statement, Jul 14, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
613 PM EDT Wed Jul 14 2021
PAZ043-044-047-072-142245-
Southern Wayne-Wyoming-Luzerne-Lackawanna-
613 PM EDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LACKAWANNA...
SOUTHWESTERN WAYNE...NORTHEASTERN LUZERNE AND SOUTHEASTERN WYOMING
COUNTIES...
At 613 PM EDT, a strong thunderstorm was located over Pittston,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Scranton, Wilkes-Barre, Dunmore, Kingston, Plains, Old Forge,
Pittston, Taylor, Plymouth and Moosic.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4125 7604 4146 7589 4142 7536 4123 7544
4122 7554 4114 7563
TIME...MOT...LOC 2213Z 281DEG 31KT 4136 7582
AJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:27 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Seneca, Steuben, Tompkins, Yates | 48 min |
| Jul 13, 9:01 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins | 59 min |
| Jul 13, 9:10 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Cortland, Schuyler, Tioga, Tompkins | 65 min |
| Jul 13, 9:32 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 43 min |
| Jul 13, 9:36 PM EDT | Tornado Warning | BGM | Tioga | 24 min |
| Jul 13, 9:57 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Madison, Oneida, Onondaga | 63 min |
| Jul 13, 10:07 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Delaware, Madison, Otsego and 2 more | 53 min |
| Jul 13, 10:51 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 24 min |
| Jul 13, 10:57 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Madison, Oneida, Otsego | 63 min |
| Jul 14, 12:00 AM EDT | Special Weather Statement | BGM | Sullivan | 45 min |
| Jul 14, 1:30 PM EDT | Special Weather Statement | BGM | Chenango | 45 min |
| Jul 14, 1:44 PM EDT | Special Weather Statement | BGM | Chemung | 31 min |
| Jul 14, 1:46 PM EDT | Special Weather Statement | BGM | Tioga | 44 min |
| Jul 14, 2:34 PM EDT | Special Weather Statement | BGM | Tioga | 41 min |
| Jul 14, 2:38 PM EDT | Special Weather Statement | BGM | Otsego | 52 min |
| Jul 14, 3:00 PM EDT | Special Weather Statement | BGM | Madison | 45 min |
| Jul 14, 3:18 PM EDT | Special Weather Statement | BGM | Broome | 42 min |
| Jul 14, 3:30 PM EDT | Special Weather Statement | BGM | Otsego | 45 min |
| Jul 14, 4:01 PM EDT | Special Weather Statement | BGM | Delaware | 44 min |
| Jul 14, 4:03 PM EDT | Special Weather Statement | BGM | Schuyler | 42 min |
| Jul 14, 4:48 PM EDT | Special Weather Statement | BGM | Cortland | 42 min |
| Jul 13, 8:49 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 41 min |
| Jul 13, 9:50 PM EDT | Areal Flood Advisory | BGM | Bradford | 84 min |
| Jul 13, 10:55 PM EDT | Special Weather Statement | BGM | Luzerne | 50 min |
| Jul 13, 11:25 PM EDT | Special Weather Statement | BGM | Lackawanna, Wayne | 50 min |
| Jul 13, 11:35 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Pike, Wayne | 25 min |
| Jul 14, 12:48 AM EDT | Areal Flood Advisory | BGM | Luzerne | 117 min |
| Jul 14, 1:19 AM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wayne | 112 min |
| Jul 14, 3:11 AM EDT | Areal Flood Advisory | BGM | Pike | 2 hr |
| Jul 14, 3:33 PM EDT | Special Weather Statement | BGM | Bradford | 42 min |
| Jul 14, 4:34 PM EDT | Special Weather Statement | BGM | Sullivan | 41 min |
| Jul 14, 5:02 PM EDT | Special Weather Statement | BGM | Wayne | 43 min |
| Jul 14, 5:09 PM EDT | Special Weather Statement | BGM | Lackawanna | 36 min |
| Jul 14, 5:39 PM EDT | Special Weather Statement | BGM | Wyoming | 36 min |
| Jul 14, 5:48 PM EDT | Special Weather Statement | BGM | Wayne | 42 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.